Alert archive / Oregon / Red Flag Warnings in 2014
Red Flag Warning 25, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 5, 2014, 4:30 AM PDT for 5 counties in Oregon; Modoc County, Siskiyou County, California. It took effect at Aug 5, 2014, 1:00 PM PDT. It was in force for 10 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 5, 2014, 4:30 AM PDT (11:30 UTC)
- In effect from
- Aug 5, 2014, 1:00 PM PDT
- Expired
- Aug 5, 2014, 10:35 PM PDT
- In force
- 10 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Douglas County, OR, Harney County, OR, Jackson County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 114 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:30 PM PDT | TSTM WND GST 35 | Malin, OR | AT 4:45 PM, SPOTTER REPORTS AN ESTIMATED 35MPH WIND GUST OCCURRING AT 4:30 PM PDT. |
| Aug 5, 6:59 PM PDT | HEAVY RAIN 0.5 | 2 N Altamont, OR | SPOTTER INDICATES HAIL A LITTLE LARGER THAN PEA-SIZE COVERING THE GROUND AND ALSO THUNDERSTORM WIND GUSTS ESTIMATED TO BE 40 MPH. |
| Aug 5, 8:00 PM PDT | HAIL 1 | 3 Nw Midland, OR | HAIL BETWEEN 1/2 AND 1 COVERED THE GROUND TO 1 DEEP. HAIL DURATION 10 MINUTES. OBSERVER LOCATION 4 MILES SW OF HWYS 99 OR 140 OR 66 INTERSECTION. |
| Aug 5, 8:00 PM PDT | HEAVY RAIN 1 | 3 Nw Midland, OR | 3-6 OF WATER FLOWING OVER ROAD NEAR OVERFLOWING CULVERT. HEAVY RAIN DURATION 30 MINUTES. OBSERVER LOCATION 4 MILES SW OF HWYS 99 OR 140 OR 66 INTERSECTION. |
| Aug 5, 8:40 PM PDT | HEAVY RAIN 0.64 | 5 N Keno, OR | ALSO PEA-SIZE HAIL. HEAVY RAIN DURATION 1 HOUR. OBSERVER LOCATION 15 SW OF K.FALLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 907 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 2195 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
418 WWUS86 KMFR 051130 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 430 AM PDT TUE AUG 5 2014 CAZ280>282-284-285-ORZ623>625-052330- /O.UPG.KMFR.FW.A.0022.140805T1800Z-140806T0600Z/ /O.NEW.KMFR.FW.W.0025.140805T2000Z-140806T0600Z/ WESTERN KLAMATH NATIONAL FOREST- CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA- TRINITY NATIONAL FOREST IN SISKIYOU COUNTY- SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT- WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 430 AM PDT TUE AUG 5 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE WEATHER ZONES 280...281...282...284...285...623...624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING. THE FIRE WEATHER WATCH HAS BEEN UPGRADED. * AFFECTED AREA: FIRE WEATHER ZONES 281...624...285...282... 284...625...623 AND 280 * THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS NORTHERN CALIFORNIA AND SOUTHERN PORTIONS OF SOUTH CENTRAL OREGON. * OUTFLOW WINDS: GUSTY AND ERRATIC WITH 30 TO 40 MPH GUSTS POSSIBLE NEAR STORMS. * IMPACTS: SCATTERED THUNDERSTORMS COMBINED WITH EXISTING VERY DRY FUELS MAY RESULT IN NUMEROUS NEW FIRE STARTS. SIGNIFICANT RAINFALL IS EXPECTED WITH SOME OF THE THUNDERSTORMS. LOCALLY HEAVY RAIN AND RAPID RUNOFF ON NEW BURN SCARS COULD CAUSE FLASH FLOODING AND/OR MUDSLIDES. THUNDERSTORMS WITH SIGNIFICANT LIGHTNING IN THE AREA MAY HAMPER EXISTING FIREFIGHTING EFFORTS. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ DW VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
783 WWUS86 KMFR 052309 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 409 PM PDT TUE AUG 5 2014 CAZ280>282-284-285-ORZ623>625-060600- /O.CON.KMFR.FW.W.0025.000000T0000Z-140806T0600Z/ WESTERN KLAMATH NATIONAL FOREST- CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA- TRINITY NATIONAL FOREST IN SISKIYOU COUNTY- SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT- WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 409 PM PDT TUE AUG 5 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE WEATHER ZONES 280...281...282...284...285...623...624 AND 625... * AFFECTED AREA: FIRE WEATHER ZONES 280...281...282...284... 285...623...624 AND 625 * THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS NORTHERN CALIFORNIA AND SOUTHERN PORTIONS OF SOUTH CENTRAL OREGON. * OUTFLOW WINDS: GUSTY AND ERRATIC WITH 30 TO 40 MPH GUSTS POSSIBLE NEAR STORMS. * IMPACTS: SCATTERED THUNDERSTORMS COMBINED WITH EXISTING VERY DRY FUELS MAY RESULT IN NUMEROUS NEW FIRE STARTS. SIGNIFICANT RAINFALL IS EXPECTED WITH SOME OF THE THUNDERSTORMS. LOCALLY HEAVY RAIN AND RAPID RUNOFF ON NEW BURN SCARS COULD CAUSE FLASH FLOODING AND/OR MUDSLIDES. THUNDERSTORMS WITH SIGNIFICANT LIGHTNING IN THE AREA MAY HAMPER EXISTING FIREFIGHTING EFFORTS. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
747 WWUS86 KMFR 060535 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1035 PM PDT TUE AUG 5 2014 CAZ280>282-284-285-ORZ623>625-060645- /O.CAN.KMFR.FW.W.0025.000000T0000Z-140806T0600Z/ WESTERN KLAMATH NATIONAL FOREST- CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA- TRINITY NATIONAL FOREST IN SISKIYOU COUNTY- SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT- WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 1035 PM PDT TUE AUG 5 2014 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 280...281... 282...284...285...623...624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING. $$ STAVISH VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 5, 3:49 AM PDT, 41 minutes earlier.
Area forecast discussion, Aug 5, 3:49 AM PDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
349 AM PDT TUE AUG 5 2014
.DISCUSSION...CONSIDERABLE RAIN FELL IN MANY AREAS IMPACTED BY
SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON AND NIGHT. RAINFALL
RATES WERE FAIRLY IMPRESSIVE AND 4 SEVERE THUNDERSTORM WARNINGS
WERE ISSUED TO WARN FOR LARGE HAIL AND DAMAGING WIND. RADAR-
ESTIMATED RAINFALL TOTALS SHOW THAT MANY AREAS OF KLAMATH COUNTY
RECEIVED UPWARDS OF AN INCH WITH LOCAL MAXIMUMS EXCEEDING 2
INCHES. A SMALL STREAM FLOOD ADVISORY WAS ISSUED FOR NORTHERN
KLAMATH COUNTY WHERE ONE OBSERVER MEASURED 1.25 INCHES IN 45
MINUTES. REPORTS HOWEVER MOSTLY FAILED TO CAPTURE GROUND TRUTH
WHERE RADAR INDICATED THE HEAVIEST AMOUNTS FELL - OVERALL IT
APPEARS THE RADAR ESTIMATES ARE A LITTLE TOO HIGH. OTHER AREAS OF
LAKE, SISKIYOU, AND MODOC COUNTIES ALSO GOT RAINED ON BUT IT WAS
LESS WIDESPREAD. THE ATMOSPHERE WILL REMAIN VERY MOIST TODAY WITH
THE LATEST GOES BLENDED TPS PRODUCTS INDICATING VALUES RANGING
FROM 150-200 PERCENT OF NORMAL.
IR IMAGERY SHOWS CONSIDERABLE CLOUDINESS OVER MOST OF THE AREA,
AND ACROSS NORTHERN CALIFORNIA AND SOUTH-CENTRAL OREGON THIS
SHOULD BE THE CASE THROUGH THE DAY WITH SOME SUN BREAKING THROUGH
AREAS TO THE NORTH AND WEST. THE UPPER LOW WILL BACK JUST A
LITTLE FURTHER WEST AND SOUTH INTO NORTHERN CA TODAY. SHOWERS
CONTINUE ON RADAR THIS MORNING TO THE EAST AND SOUTH WHILE DRIER
HIGH PRESSURE RESIDES OVER THE NORTHWEST HALF. THE UPPER FLOW IS
GENERALLY NORTHEAST ACROSS THE EAST SIDE AND NORTHERN CA WHERE
SHOWERS WILL CONTINUE AND SHOULD INTENSIFY BY AFTERNOON WITH
DAYTIME HEATING.
WE'RE UPGRADING THE FIRE WEATHER WATCH TO A WARNING DESPITE THE
MANY AREAS THAT RECEIVED RAINFALL AND HENCE WET FUELS TODAY. MANY
AREAS ALSO DID NOT GET SO WET, THUS THE WARNING WILL COVER THOSE
AREAS WITH ONGOING CRITICAL DRYNESS. ALSO, DESPITE WET STORMS,
THESE WARNINGS REFLECT WHERE CONFIDENCE IS HIGH THAT LIGHTNING
COVERAGE WILL BE SCATTERED IN NATURE. SPC PROGS INDICATE THE BEST
CHANCE FOR LIGHTNING TODAY WILL BE IN THE VICINITY OF EASTERN
SISKIYOU COUNTY EXTENDING INTO FAR SOUTHERN KLAMATH AND LAKE. THE
NAM12 AND GFS ALSO GENERALLY AGREE ON AREA OF AFTERNOON ML MUCAPE
OF 1000-2000 J/KG EXTENDING FROM THE TRINITIES NORTHEAST TO WESTERN
MODOC COUNTY. SHOWERS AND STORMS SHOULD DIMINISH FAIRLY QUICK
AFTER SUNSET.
THEREAFTER, BRIEF RIDGING WILL BUILD IN THROUGH WEDNESDAY WITH
SOME LINGERING INSTABILITY OVER NORTHERN CA WHERE WE'LL KEEP
SLIGHT CHANCE MENTION OF THUNDER. SIMILAR STORY THURSDAY. OVERALL
WED-THU WILL BRING FAIRLY NORMAL WARM SUMMER CONDITIONS. LOW
PRESSURE IS EXPECTED TO DEEPEN SLIGHTLY ALONG THE COAST INTO
NORCAL FRIDAY AND SATURDAY WITH SOUTH FLOW AND MORE UPPER
DEFORMATION TAKING SHAPE SIGNALING A SUBTLE WARMING TREND AND
AN INCREASING THUNDERSTORM THREAT AGAIN. THE EC SHOWS THE A LOW
CUTTING OFF AND LINGERING ACROSS NORCAL. THIS SOLUTION LOOKS
BELIEVABLE SO WOULD BE RELUCTANT TO ADVERTISE THE LONG-LEAD WARMER
TEMPS OF THE GFS MON-THU. STAVISH
&&
.AVIATION...FOR THE 05/06Z TAFS...A LARGE SWATH OF RAIN WITH AREAS
MVFR CIGS/VIS FROM CENTRAL AND EASTERN SISKIYOU COUNTY UP THROUGH
KLAMATH COUNTY WILL GRADUALLY DIMINISH THROUGH THE NIGHT. HOWEVER,
CONSIDERABLE MID AND HIGH CLOUD WILL REMAIN OVER AREAS EAST OF THE
CASCADES THROUGH TUESDAY MORNING EVEN AS CIGS BECOME VFR.
THUNDERSTORMS ARE LIKELY TO REDEVELOP OVER NORTHEAST CALIFORNIA AND
SOUTHERN LAKE/KLAMATH COUNTIES AGAIN TOMORROW AFTERNOON. THE WEST
SIDE WILL REMAIN VFR EXCEPT FOR THE USUAL IFR CIGS IN STRATUS ALONG
THE COAST. -WRIGHT
&&
.MARINE...THERMAL TROUGH PATTERN ALONG THE COAST WITH HIGH
PRESSURE OFFSHORE WILL MAINTAIN GUSTY NORTH WINDS AND ELEVATED
SEAS THROUGH THE WEEK...MAINLY ACROSS THE WATERS SOUTH OF CAPE
BLANCO. VERY STEEP SEAS WILL BE CONFINED TO AREAS BEYOND 10NM FROM
SHORE AND SOUTH OF GOLD BEACH. THE THERMAL TROUGH PATTERN WILL
STRENGTHEN WEDNESDAY INTO FRIDAY...SO INCREASING WINDS AND SEAS
ARE EXPECTED. JBL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS
EVENING FOR ORZ623>625.
CA...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS
EVENING FOR CAZ280>282-284-285.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11
PM PDT THURSDAY FOR PZZ356-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THURSDAY
FOR PZZ356-376.
MTS/DW/DWThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:38 PM PDT | Areal Flood Advisory | MFR | Klamath | 3 hr |
| Aug 4, 6:50 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 40 min |
| Aug 4, 7:07 PM PDT | Special Weather Statement | MFR | Klamath | 53 min |
| Aug 4, 7:13 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 30 min |
| Aug 5, 2:21 PM PDT | Hazardous Seas Warning | MFR | 24 hr | |
| Aug 5, 2:21 PM PDT | Small Craft Advisory for Winds | MFR | 5 days | |
| Aug 5, 2:21 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 24 hr | |
| Aug 5, 4:37 PM PDT | Special Weather Statement | MFR | 23 min | |
| Aug 4, 8:41 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 34 min |
| Aug 4, 8:47 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 20 min |
| Aug 5, 3:56 PM PDT | Special Weather Statement | MFR | Modoc | 49 min |
| Aug 5, 4:27 PM PDT | Special Weather Statement | MFR | Modoc | 48 min |
Nearby
Red Flag Warnings in Oregon, 2014Red Flag Warnings in California, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.